- advertisement -

Why would someone do that?

Discussion in 'Teens' started by Daxdog, Aug 16, 2009.

  1. Daxdog

    Daxdog Approved members

    Joined:
    Aug 23, 2008
    Messages:
    837
    I got back from diabetes camp yesterday. I didn't have a very good time this year.

    I made friends with one of the girls in my cabin, Jennifer. Jennifer was on an insulin pen because she had her pump taken away due to high blood sugars. She and I were running low for the first couple of days. Our basals got adjusted and I only went low a few times after that. She just stayed low. My counselor was up every hour testing her.

    On Wednesday I saw that she was only eating 1 piece of french toast and some sugar free syrup, but she had dialed her pen up to at least 5 units. Her I:C ratio was 1:12. She ran low the whole day. Near the end of the day she said, "I'll tell you a secret if you promise not to tell." Then she proceeded to tell me that she was overdosing on insulin because people gave her attention when she was low, and because if her A1C came down she could have her pump back. I told her to stop, and that it was really dangerous. She didn't care.

    The next day after breakfast, another camper and I told our counselor what Jennifer was doing. She was really mad because she had stayed up all night to test her. An hour or so later Jennifer was 41. 15 glucose tabs later she was still only 61. She came up to 115 after a juice only to drop back down to 59.

    She started saying rude things to people and saying it was because she was low. I told her that she had no right to use a low as an excuse when she was the one making herself go low. She claimed that she did not overdose this time, but there is no way she could have gone that low without trying to. I just don't understand why anyone would want to go low. I hate being low. It sucks. I feel like she was taking advantage of all of us because we were all taking care of her and sympathizing with her.
     
  2. MissEmi

    MissEmi Approved members

    Joined:
    Mar 21, 2008
    Messages:
    1,899
    Oh. my. word. I can't stand it when people intentionally go low/high like that!! There was a girl at TLC who didn't get a "date" for the dance at the end of them week and dialed up 12u before going to bed that night and they didn't know it until she went into a horrible seizure!!! Thankfully that happened the year before I went.
     
  3. misscaitp

    misscaitp Approved members

    Joined:
    Jul 26, 2007
    Messages:
    1,121
    I personally can't be mad at someone who does that. If they do it, that means that they clearly have problems that require professional help, I just wouldn't be so quick to judge them.

    But I am sorry that the situation put a damper on your time at camp.
     
  4. s0ccerfreak

    s0ccerfreak Approved members

    Joined:
    Mar 17, 2007
    Messages:
    2,111
    I would have to agree with Caitlin on this one. There is no way for us to know the reasoning behind her doing this or if every low was caused by her overdosing. I had times lows that don't like to come up no matter what I do or what I eat, but for sure have done nothing to cause this. Now, back to your question of why. I have a couple of thoughts based on what you've said: attention, getting the pump back, or just doesn't want to deal with diabetes. As Caitlin said someone who is acting out in in this way is in need of help. Did the camp take in sort of action? At my old camp if they even thought you were doing something to harm yourself you had a chat with the camp admins, your parents were called, meeting with parents and admins, then you were sent home. I do not like how they choose to deal with it-I think there are better ways. Like watching kids as the take their shots or if on the pump, taking them off the pump and put on mdi for the remainder. And of course the parents should be informed of the situation. Obviously something is going on inside that is causing her to feel she has to act out to get attention. We don't know what is going on in her life, but all we can do is show her we care. I commend you for doing the responsible thing and telling your counselor what was going on. You kept a bad situation from getting worse. I hope this girl gets the help she truly needs.
     
  5. Phovos the Raptor

    Phovos the Raptor New Member

    Joined:
    Sep 1, 2009
    Messages:
    3
    She's intentionally doing that? Well, it's her life she's throwing away. If she wants her pump back, she needs to have decent numbers, not stupidly low ones. Although you can go hypo for no reason, like I did this morning, but with so many hypos, you have to suspect something...

    -Phovos
     
  6. Wenpuppy123

    Wenpuppy123 Approved members

    Joined:
    Aug 1, 2009
    Messages:
    37
    Wow. Yknow, I sometimes felt like doing that, but then I remember how horrible I feel when I go low.


    I accidentally gave myself 24units of humalog a few days ago instead of lantus and seriously thought I was going to fall unconcious. Since then Ive been alot more carefuul and I havent been tempted to make myself go low since.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice